Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Lake Charles, LA

June 4, 2018Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 4, 2018, 4:17 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2018, 4:17 PM CDT (21:17 UTC)
Expired
Jun 4, 2018, 5:00 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iberia Parish, LA, Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:20 PM CDTHAIL 0.253 Ne Loreauville, LAQUARTER SIZE HAIL REPORTED FROM A GAS STATION IN LOUREAUVILLE.
Jun 4, 4:20 PM CDTHAIL 13 Ne Loreauville, LAQUARTER SIZE HAIL REPORTED FROM A GAS STATION IN LOUREAUVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS54 KLCH 042117
SVRLCH
LAC045-099-042200-
/O.NEW.KLCH.SV.W.0060.180604T2117Z-180604T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
417 PM CDT MON JUN 4 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  North central Iberia Parish in south central Louisiana...
  Central St. Martin Parish in south central Louisiana...

* Until 500 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located near Lake Fausse
  Pointe, or 9 miles southeast of Catahoula, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2997 9167 3012 9177 3025 9158 3024 9156
      3024 9151 3023 9148 3023 9147 3020 9149
      3019 9147 3014 9147 3013 9146 3011 9147
      3010 9146 3010 9139 3007 9137
TIME...MOT...LOC 2116Z 240DEG 13KT 3009 9165 

HAIL...1.00IN
WIND...60MPH
 
$$

RM12
1 follow-up statement
468 
WWUS54 KLCH 042140
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
440 PM CDT MON JUN 4 2018

LAC045-099-042200-
/O.CON.KLCH.SV.W.0060.000000T0000Z-180604T2200Z/
Iberia LA-St. Martin LA-
440 PM CDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL IBERIA AND CENTRAL ST. MARTIN PARISHES...

At 440 PM CDT, a severe thunderstorm was located 9 miles northeast of
Lake Fausse Pointe, or 10 miles southeast of Catahoula, and is nearly
stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2997 9167 3012 9177 3025 9158 3024 9156
      3024 9151 3023 9148 3023 9147 3020 9149
      3019 9147 3014 9147 3013 9146 3011 9147
      3010 9146 3010 9139 3007 9137
TIME...MOT...LOC 2140Z 240DEG 13KT 3013 9156 

HAIL...<.75IN
WIND...60MPH
 
$$

RM12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:03 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 1:03 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
103 PM CDT Mon Jun 4 2018

.AVIATION...
Few clouds around the area attm looking for more development twrds
the late aftn/eve timeframe. Looking for a few shwrs and tstms
will be psbl ending drg the middle eve hrs. Storms to produce
numerous cld to ground lighting... gusty winds. Becmg mstly clr
twrds midnight with winds remaining lght. VFR outside storm
actvty.

&&

.PREV DISCUSSION... /issued 1100 AM CDT Mon Jun 4 2018/

UPDATE...
Weak sfc front sits roughly along the I-10 corridor. KLCH 88D has
been fairly quiet this morning, with the closest convection acrs
the DFW Metroplex in association with a shortwave aloft. The weak
front will meander over the area today, keeping winds light and
somewhat vrbl. The boundary will also help to focus sctd convection
later this aftn, with the best chcs acrs lower Acadiana and the
lower Atchafalaya Basin. A few showers or storms will also be
possible acrs southeast TX late this aftn into the evening as
shortwave energy approaches the region.

Overall, fcst is on track but made some minor modifications to
PoPs as well as hourly temps and dewpoints for today.

24

PREV DISCUSSION... /issued 613 AM CDT Mon Jun 4 2018/

AVIATION...Generally VFR conditions are expected through the
period, however a few showers and storms will be possible which
may cause brief lower vis and ceilings. Light northeast winds will
gradually give way to a more south or southwest direction by mid
day only to become near calm tonight.

05

PREV DISCUSSION... /issued 400 AM CDT Mon Jun 4 2018/

DISCUSSION...

For Today and Tuesday:

This morning's surface analysis indicated a weak frontal boundary
stalled over the northern Gulf of Mexico. This boundary is
expected to transition into a warm front later today and begin to
lift northward resulting in a chance for showers and
thunderstorms that will continue into the early evening hours.

Both the global scale and convective allowing models indicate that
a convective complex will develop across the central Great Plains
this afternoon and progress southeastward during the overnight
hours. The exact track and timing of this complex will be highly
dependent on the evolution of convection this afternoon. However,
the general consensus is that the complex or its remnants will be
around the northern portions of the CWA around 12Z Tuesday. The
complex or remnants will provide forcing for ascent which will
likely result in increase chances and coverage of precipitation
during the day tomorrow.

With regards to the potential for severe weather, the Storm
Prediction Center has the area highlighted with a Marginal Risk.
Deep layer shear across the region is expected to be less than 30
knots which will support primarily a multicellular convective
mode. Any of the stronger multicells could produce damaging
downburst winds.

For Wednesday through Monday:

Weather conditions more typical of early summer across the region
are expected beginning Wednesday and continuing into early next
week as the upper level ridge axis remains east of the region.
Each day will feature chances for showers and thunderstorms,
starting along the immediate coast during the middle-to-late
morning and moving inland during the afternoon hours before
dissipating around or shortly after sunset. Temperatures are
expected to remain slightly above normal with highs in the lower
90s each day.

MARINE...

A surface front stalled over the northern Gulf will begin to lift
northward late this afternoon. A chance for showers and
thunderstorms will accompany the boundary as it retreats moves
northward. Onshore flow will redevelop and continue through the
rest of the forecast period along with a chance of showers and
thunderstorms.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  89  70  91 /  10  60  30  30
LCH  73  89  75  90 /  20  40  20  50
LFT  72  90  74  90 /  20  60  20  60
BPT  75  91  76  92 /  20  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, Jun 4, 3:53 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 PM CDT Mon Jun 4 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
052100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
353 PM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected to develop and increase
overnight from northwest to southeast. Some storms could be strong
to marginally severe, capable of producing damaging winds along
with some hail for areas mainly north of I-10.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to possibly numerous showers and storms will be ongoing
Tuesday morning, with activity expected to decrease from northwest
to southeast during the afternoon. There is a Marginal Risk for
severe thunderstorms capable of producing damaging winds.

Through the remainder of the period, a few thunderstorms will be
possible each day, mainly in the afternoon. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening and overnight.

GMZ430-432-435-450-452-455-470-472-475-052100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 PM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A few showers or thunderstorms will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for showers or thunderstorms over the coastal
waters each day through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

24

In the hours before

Local storm report, Jun 4, 10:21 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1021 AM CDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 WNW SULPHUR           30.24N 93.39W
06/03/2018                   CALCASIEU          LA   AMATEUR RADIO

            METAL ROOF WAS DAMAGED ON AN OUTBUILDING IN SULPHUR.

&&

RACKLEY
Special weather statement, Jun 4, 3:31 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
331 PM CDT MON JUN 4 2018

LAZ053>055-042115-
Lower St. Martin LA-Iberia LA-St. Mary LA-
331 PM CDT MON JUN 4 2018

...SPECIAL WEATHER STATEMENT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or near Franklin, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Morgan City, Franklin, Jeanerette, Baldwin, Sorrel, Patterson
Memorial Airport, Glencoe, Lake Fausse Pointe, Charenton and
Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 9143 2969 9157 2973 9160 2975 9158
      2976 9167 2977 9166 2983 9168 3002 9167
      3002 9150 2995 9134 2988 9126 2973 9126
TIME...MOT...LOC 2031Z 290DEG 8KT 2985 9155

K. Kuyper
Special weather statement, Jun 4, 3:59 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
359 PM CDT MON JUN 4 2018

LAZ045-053-042145-
Iberia LA-Upper St. Martin LA-
359 PM CDT MON JUN 4 2018

...SPECIAL WEATHER STATEMENT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Iberia, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
St. Martinville, Loreauville, Lake Fausse Pointe and Acadiana
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2994 9161 2995 9162 2994 9163 3004 9190
      3022 9180 3010 9152
TIME...MOT...LOC 2058Z 207DEG 6KT 3001 9176

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:31 PM CDTSpecial Weather StatementLCHSt. Mary44 min
Jun 4, 3:59 PM CDTSpecial Weather StatementLCHSaint Martin46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.